Alert archive / Idaho / Wind Advisories in 2023
Wind Advisory 9, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Apr 10, 2023, 2:34 AM MDT for Blaine County, Butte County, Custer County, Idaho. It took effect at Apr 11, 2023, 9:00 AM MDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2023, 2:34 AM MDT (08:34 UTC)
- In effect from
- Apr 11, 2023, 9:00 AM MDT
- Expired
- Apr 11, 2023, 4:02 PM MDT
- In force
- 7 hr
- Issued by
- NWS Pocatello, ID
Counties Blaine County, ID, Butte County, ID, Custer County, ID
The radar
The Pocatello radar (KSFX), 119 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 8.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2579 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027 WWUS75 KPIH 100834 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 234 AM MDT Mon Apr 10 2023 IDZ069>071-074-102100- /O.NEW.KPIH.WI.Y.0009.230411T1500Z-230412T0300Z/ Lost River Range-Challis/Pahsimeroi Valleys- Frank Church Wilderness-Big Lost Highlands/Copper Basin- Including the cities of Borah Peak, Challis, Clayton, and Copper Basin 234 AM MDT Mon Apr 10 2023 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT TUESDAY... * WHAT...Southwest winds 25 to 35 MPH with gusts of 40 to 50 MPH expected. * WHERE...The Frank Church Wilderness, Big Lost Highlands, Challis and Pahsimeroi Valleys, and Lost River Range, including but not limited to Clayton, Challis, Willow Creek Summit, and the Copper Basin. * WHEN...From 9 AM to 9 PM MDT Tuesday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects before the winds begin. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello KSmith
4 follow-up statements
228 WWUS75 KPIH 102026 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 226 PM MDT Mon Apr 10 2023 IDZ069>071-074-111130- /O.CON.KPIH.WI.Y.0009.230411T1500Z-230412T0300Z/ Lost River Range-Challis/Pahsimeroi Valleys- Frank Church Wilderness-Big Lost Highlands/Copper Basin- Including the cities of Borah Peak, Challis, Clayton, and Copper Basin 226 PM MDT Mon Apr 10 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 9 PM MDT TUESDAY... * WHAT...Southwest winds 25 to 35 MPH with gusts of 40 to 50 MPH expected. * WHERE...The Frank Church Wilderness, Big Lost Highlands, Challis and Pahsimeroi Valleys, and Lost River Range, including but not limited to Clayton, Challis, Willow Creek Summit, and the Copper Basin. * WHEN...From 9 AM to 9 PM MDT Tuesday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
410 WWUS75 KPIH 110850 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 250 AM MDT Tue Apr 11 2023 IDZ069>071-074-112100- /O.CON.KPIH.WI.Y.0009.230411T1500Z-230412T0300Z/ Lost River Range-Challis/Pahsimeroi Valleys- Frank Church Wilderness-Big Lost Highlands/Copper Basin- Including the cities of Borah Peak, Challis, Clayton, and Copper Basin 250 AM MDT Tue Apr 11 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM THIS EVENING... * WHAT...Southwest winds 25 to 35 MPH with gusts of 40 to 50 MPH expected. * WHERE...The Frank Church Wilderness, Big Lost Highlands, Challis and Pahsimeroi Valleys, and Lost River Range, including but not limited to Clayton, Challis, Willow Creek Summit, and the Copper Basin. * WHEN...From 9 AM to 9 PM today. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects before the winds begin. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello KSmith
762 WWUS75 KPIH 112023 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 223 PM MDT Tue Apr 11 2023 IDZ069>071-074-120300- /O.CON.KPIH.WI.Y.0009.000000T0000Z-230412T0300Z/ Lost River Range-Challis/Pahsimeroi Valleys- Frank Church Wilderness-Big Lost Highlands/Copper Basin- Including the cities of Borah Peak, Challis, Clayton, and Copper Basin 223 PM MDT Tue Apr 11 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 MPH with gusts of 40 to 50 MPH expected. * WHERE...The Frank Church Wilderness, Big Lost Highlands, Challis and Pahsimeroi Valleys, and Lost River Range, including but not limited to Clayton, Challis, Willow Creek Summit, and the Copper Basin. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
998 WWUS75 KPIH 112202 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 402 PM MDT Tue Apr 11 2023 IDZ069>071-074-112315- /O.CAN.KPIH.WI.Y.0009.000000T0000Z-230412T0300Z/ Lost River Range-Challis/Pahsimeroi Valleys- Frank Church Wilderness-Big Lost Highlands/Copper Basin- Including the cities of Borah Peak, Challis, Clayton, and Copper Basin 402 PM MDT Tue Apr 11 2023 ...WIND ADVISORY IS CANCELLED... The threat of moderate winds has ended across the central mountains today with much stronger winds noted across the divide within Montana. Thus the Wind Advisory has been cancelled. $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 9, 2:19 PM MDT, 12 hours 15 minutes earlier.
Area forecast discussion, Apr 9, 2:19 PM MDT, 12 hours 15 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 219 PM MDT Sun Apr 9 2023 .SHORT TERM...Today through Monday night. Dry conditions and a warming trend will persist over the next couple days under a ridge of high pressure situated over the western U.S. A more widespread area of the CWA will remain above freezing tonight with high temperatures tomorrow likely running at least five degrees warmer than those observed today. Low elevation areas will reach into the upper 60s and could break 70 degrees tomorrow, with widespread highs in the 40s and 50s in the mountain valleys. By Monday night, the majority of southeast Idaho will not drop below freezing. Flooding risk will continue to increase as we experience extended periods of above freezing temperatures (see Hydrology discussion below). Winds will begin to steadily increase Monday afternoon into Tuesday as the ridge shifts east and the next upper trough moves onshore. Models currently don't show precipitation moving into the Central Mountains until around after midnight Tuesday morning. Cropp .LONG TERM...Tue through next Sun night. On Tue the warm sector continues to linger over central and eastern Idaho, with a moisture plume still limited to the central Idaho mountains until Tue night as the precipitation spreads eastward and southward. The upper level trough crosses through during the day Thu; timing of this feature is uniform across the guidance. Even the clusters agree with timing, it is only a matter of magnitude. The magnitudes are siding with a moderately strong trough. The warmth ends Tue afternoon with Wed highs cooling off 10 to 15 deg F. An additional 5 to 10 deg F of cooling occurs Thu, at least for highs. The amount of overnight cooling is less sure with more cold air in the GFS, but warmest afternoon highs will struggle into the lower 50s until the upcoming weekend. By Sat, the upper level ridge has built into western Idaho, so timing continues to be consistent. The GFS warm up lags behind the ECMWF, but either way it will not be as warm as the early part of this week. The final issue is wind in the central Idaho mountains on Tue morning through Tue evening. It appears that a Wind Advisory is highly probable, and perhaps High Wind Warning, especially for the higher elevations. The only fly in the ointment is that there is not a lot of instability until much later. Messick && .AVIATION...Axis of high pressure moves in tonight, clearing the skies nearly completely of clouds. VSBY is also unlimited and wind is primarily thermally-driven, so weather will have no impact on aviation activity. Messick && .HYDROLOGY...Conferred with Jefferson County officials today. Melting continues during the daytime and requires diversion from homes and roads. The warming trend in the temperatures may mean that more than Shattuck Butte will start the melt process in earnest. Flood Warning continues for areas bounded by Bassett Road on the east, INL property on the West, and from the Bonneville County line to the town of Roberts for the South to North bounds. All snow covered areas continue under threat of sheet flooding, so have continued the Flood Outlook. Currently the river forecast for the Portneuf River at Pocatello is to rise above action stage Wednesday into Thursday. Both the Portneuf near Topaz and the Bear River at the Idaho/Utah border are forecast to reach near action stage. Refer to our Hydrologic Outlook (ESF) for additional details and suggested preparedness actions. Messick/Cropp && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 2:51 PM MDT | Areal Flood Advisory | PIH | Bonneville, Jefferson | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.